Wyoming, 2014Winter Storm in Wyoming, September 10 to 11, 2014
September 10 to 11, 2014 · NWS RIW · 4 events in 4 counties and zones
A cold front dropping south from Canada ushered into Wyoming some unusually cold air. This combined with deep moisture and favorable upper level dynamics to produce a heavy early season snow across portions of northern Wyoming.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropping south from Canada ushered into Wyoming some unusually cold air. This combined with deep moisture and favorable upper level dynamics to produce a heavy early season snow across portions of northern Wyoming. Johnson County was the hardest hit with up to 20 inches of snow in the higher elevations of the Bighorn Range. In the lower elevations, 7 to 10 inches of snow fell in Buffalo where the heavy, wet snow fell on trees that still had full leaf coverage. Broken tree limbs fell on power lines, which caused scattered power outages. Heavy snow also fell in the northwest portion of the Bighorn Range, with 16 inches recorded at the Shell Creek SNOTEL site. Lesser amounts of 6 to 8 inches were widespread in the eastern Absaroka Range. The early snow had impacts on ranchers who still had livestock in the higher elevations and on hunters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 2:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 10, 2:48 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MDT WED SEP 10 2014
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
THE FIRST OF TWO WINTRY PUNCHES IS CURRENTLY UNDERWAY ACROSS
NORTHEASTERN WYOMING. PORTIONS OF THE BIGHORN MOUNTAINS ARE
EXPERIENCING SNOWFALL...WHICH IS EXPECTED TO PERSIST THIS AFTERNOON.
THE LOWER ELEVATIONS OF JOHNSON COUNTY HAVE RECEIVED RAINFALL FOR
THE BETTER PART OF THE DAY.
THE SECOND...MORE POTENT PUNCH OF WINTRY WEATHER WILL OCCUR THIS
EVENING. A STRONGER AND COLDER PUSH OF MOISTURE WILL MOVE ACROSS
NORTHEASTERN WYOMING. THIS SYSTEM WILL BRING THE POTENTIAL FOR
SIGNIFICANT SNOWFALL ACROSS NORTHEASTERN WYOMING...ESPECIALLY OVER
THE BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY. THE NORTHERN
THIRD OF THE ABSAROKA MOUNTAINS WILL ALSO SEE SIGNIFICANT ADVERSE
IMPACTS FROM THIS SYSTEM. SNOWFALL OF 6 TO 10 INCHES WILL BE
ANTICIPATED OVER THE NORTHERN PORTION OF THE ABSAROKA
MOUNTAINS...WITH 7 TO 12 INCHES OVER THE NORTHERN BIGHORN
MOUNTAINS...AND 3 TO 7 INCHES OVER NORTHERN JOHNSON COUNTY.
TEMPERATURES OVER THE LOWER ELEVATIONS WILL KEEP SNOWFALL FROM
ACCUMULATING VERY SIGNIFICANTLY ON ROADWAYS...BUT THE PERIODS OF
MODERATE SNOWFALL WILL IMPACT TRAVEL AND VEGETATION ACROSS THE AREA.
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR NORTHERN JOHNSON
COUNTY...THE BIGHORN MOUNTAINS...AND THE ABSAROKA MOUNTAINS.
TO A LESSER EXTENT...MODERATE IMPACTS MAY BE SEEN OVER THE CODY
FOOTHILLS AND SOUTHERN JOHNSON COUNTY. SNOWFALL IS ANTICIPATED OVER
THESE AREAS...BUT ACCUMULATION IS NOT EXPECTED TO HAVE AS MUCH
IMPACT AS THE PREVIOUSLY DISCUSSED AREAS. REGARDLESS...TRAVEL ROUTES
WILL BE IMPACTED ALONG WITH VEGETATION...LEADING TO WINTER WEATHER
ADVISORIES FOR THESE LOCATIONS. FOR SPECIFIC DETAILS ON
TIMING...PLEASE REFER TO OUR WINTER WEATHER HIGHLIGHTS.
.LONG TERM...FRIDAY THROUGH WEDNESDAY NIGHT
A MUCH QUIETER PERIOD IS EXPECTED AS COMPARED TO MY ESTEEMED SHORT
TERM COLLEAGUE. THE ONE CONCERN IS FOR THE POTENTIAL FOR A FREEZE WHERE
SNOW DOES NOT OCCUR. WITH A RATHER COLD AIR MASS MOVING IN THE SKY
EXPECTED TO CLEAR LATE AT NIGHT...MANY AREAS WILL FALL DOWN INTO THE
20S FOR LOW TEMPERATURES FRIDAY MORNING. AS A RESULT... WE WILL
HOIST FREEZE WATCHES FOR THE LOWER ELEVATIONS EAST OF THE DIVIDE ANY
TRACES OF THE STORM WILL HAVE EXITED TO THE SOUTH AND EAST BY
FRIDAY MORNING. WE DID ADD SOME PATCHY FOG ACROSS AREAS WITH GREATER
THAN 1 INCH OR SNOWFALL ACCUMULATION WITH SOME MELTING EXPECTED DUE
TO WARM GROUND TEMPERATURES AND CLEARING LATE THURSDAY NIGHT.
OTHERWISE...EXPECT TRANQUIL WEATHER THROUGH FRIDAY INTO SATURDAY.
FLOW BECOMES ZONAL TO EVENTUALLY SOME RIDGING THAT WILL BRING MORE
SUNSHINE ALONG WITH GRADUALLY WARMING TEMPERATURES WARMING BACK TO
THE 60S FOR MANY LOWER ELEVATION LOCATIONS BY SATURDAY...WHICH WILL
MAKE QUICK WORK OF ANY LEFTOVER SNOW ACCUMULATION. SUNDAY LOOKS
MAINLY DRY FOR MOST AREAS. ONE FLY IN THE OINTMENT IS THE EUROPEAN
WHICH BRINGS A WEAK SHORTWAVE THROUGH THE FLOW AND BRUSHES THE
NORTHEASTERN AREAS WITH SOME QPF BUT UNTIL THERE IS MORE
CONSISTENCY WE KEEP THINGS DRY. BY MONDAY TEMPERATURES LOOK TO BE
NEAR TO ABOVE NORMAL FOR MOST LOCATIONS ONCE AGAIN. THE EUROPEAN
TRIES TO CREEP SOME MONSOONAL MOISTURE BACK NORTHWARD INTO
SWEETWATER COUNTY BUT THE OTHER MODELS ARE DRY SO AGAIN WE KEPT
THINGS DRY. THE GENERAL PATTERN FOR EARLY NEXT WEEK LOOKS LIKE AN
AMPLIFYING RIDGE OVER THE ROCKIES THAT WILL BRING ABOVE NORMAL
TEMPERATURES. A WEAK SHORTWAVE MAY DROP TO MOVE INTO WESTERN AREAS
FOR TUESDAY BUT AT THIS POINT IT APPEARS MOISTURE STARVED SO AGAIN
WE LEFT THE FORECAST MAINLY DRY.
&&
.AVIATION.../00Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
THE AVIATION COMMUNITY WILL SEE RAPIDLY DETERIORATING CONDITIONS
TONIGHT ACROSS NORTHERN WYOMING. A STRONG WINTER-LIKE SYSTEM WILL IMPACT
THE AREA...SPREADING MIXES OF RAIN AND SNOW NORTH AND EAST OF A LINE
FROM KCOD-KRIW-KCPR. SOME TERMINALS WILL SEE PREVAILING SNOWFALL
AFTER 09Z TONIGHT...AND POSSIBLY TO 18Z THURSDAY MORNING. WITH THE
EXCEPTION OF KCOD...NONE OF THESE TERMINALS ARE TAF RECEIVING. KBYG
WILL BE ONE OF THE MOST IMPACTED AIRPORTS THAT WILL RECEIVE SNOW
TONIGHT INTO THURSDAY MORNING. PERIODS OF MVFR CONDITIONS ARE
ANTICIPATED WITH THIS SYSTEM... WITH INSTANCES OF IFR CONDITIONS.
THE WORST CONDITIONS WILL BE BETWEEN 03Z AND 18Z THURSDAY...AS
PRECIPITATION AND COLD TEMPERATURES SPREAD SOUTH THROUGH THE AREA.
SNOW...REDUCED VISIBILITIES...LOW CEILINGS...AND ICING CONDITIONS
WILL ALL BE POSSIBLE DURING THIS TIME FRAME. MOUNTAIN AVIATION
PASSES WILL ALSO BECOME HAZARDOUS DURING THIS SYSTEM...WITH
INCREASED ICING AND TURBULENCE....AND MOUNTAIN OBSCURATION.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
THIS EVENING WILL SEE A FEW CLOUDS...ALONG WITH SOME GUSTY
WINDS...FOR AREAS WEST OF THE DIVIDE. GUSTY WINDS WILL MOSTLY BE
SEEN ACROSS SOUTHERN WYOMING...ESPECIALLY AT KRKS. AS A SYSTEM
PUSHES THROUGH NORTHEASTERN WYOMING ON THURSDAY A RETURN OF GUSTY
WIND WILL BEGIN AFTER 15Z THURSDAY. INCREASED CLOUD COVER WILL BE
POSSIBLE OVER THE NORTHERN AND CENTRAL MOUNTAINS....WHICH MAY RESULT
IN SOME MOUNTAIN OBSCURATION BETWEEN 00Z AND 06Z THIS EVENING.
OTHERWISE...GENERALLY VFR CONDITIONS ANTICIPATED AT AIRPORTS.
&&
.FIRE WEATHER...
WINTRY SYSTEMS WILL IMPACT THE NORTHEASTERN HALF OF THE FORECAST
AREA THROUGH THURSDAY EVENING. THIS WILL BRING COLDER
TEMPERATURES...ALONG WITH SNOWFALL. SOME SNOWFALL MAY BE
SIGNIFICANT...ESPECIALLY OVER THE ABSAROKA AND BIGHORN MOUNTAINS AND
NORTHERN JOHNSON COUNTY AND A LESSER EXTEND OVER SOUTHERN JOHNSON
AND THE CODY FOOTHILLS. THE SOUTHWESTERN HALF OF THE AREA WILL SEE
MORE BENIGN CONDITIONS...WITH PARTLY CLOUD SKIES AND COOLER
TEMPERATURES. SOME PERIODS OF GUSTY WIND WILL BE FOUND ACROSS THE
SOUTH. OVERALL FIRE WEATHER CONCERNS ARE VERY LOW OVER THE NEXT
COUPLE DAYS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY
WYZ002-008-009.
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING
WYZ004>006-017-018-020.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
THURSDAY WYZ003-011.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY
WYZ010.
&&
SHORT TERM...BRANHAM
LONG TERM...HATTINGS
AVIATION...ANGLIN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Sep 10, 2:30 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT WED SEP 10 2014
WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 PM MDT WED SEP 10 2014
...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR PORTIONS OF
NORTHERN WYOMING TONIGHT THROUGH THURSDAY AFTERNOON...
...FREEZE WATCH IN EFFECT FOR THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
A DEEP STRONG UPPER LEVEL TROUGH AND A COUPLE OF ASSOCIATED STRONG
COLD FRONTS WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOW IN THE
NORTHERN BIGHORN RANGE...NORTHERN ABSAROKA MOUNTAINS AND NORTHERN
JOHNSON COUNTY...ESPECIALLY TONIGHT. THIS WILL INTRODUCE HAZARDOUS
WINTER DRIVING CONDITIONS OVER MOUNTAIN PASSES. ADDITIONALLY...A FEW
INCHES OF SNOW MAY ACCUMULATE ELSEWHERE IN THE LOWER ELEVATIONS
ACROSS NORTHERN WYOMING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY...A STRONG EARLY WINTER WEATHER SYSTEM WILL CONTINUE THE
POTENTIAL FOR SIGNIFICANT SNOW IN THE NORTHERN BIGHORN RANGE...
NORTHERN ABSAROKA MOUNTAINS AND NORTHERN JOHNSON COUNTY. THIS WILL
CONTINUE HAZARDOUS WINTER DRIVING CONDITIONS OVER MOUNTAIN PASSES.
THURSDAY NIGHT AND FRIDAY...A WIDESPREAD FREEZE OR FROST POSSIBLE
ACROSS THE LOWER ELEVATIONS OF CENTRAL WYOMING FRIDAY MORNING.
MORNING FOG IS ALSO POSSIBLE IN THE SAME AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Bighorn Mountains Southeast
- When
- September 10, 4:00 PM MST to September 11, 3:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell across the eastern Bighorn Range. The maximum was 20 inches at the Little Goose SNOTEL.
Winter Storm, Bighorn Mountains West
- When
- September 10, 5:00 PM MST to September 11, 1:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
The SNOTEL at Shell Creek reported 16 inches of snow.
Winter Storm, Absaroka Mountains
- When
- September 10, 7:00 PM MST to September 11, 3:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Widespread 6-8 inch snowfall totals were observed in the Absaroka Range.
Winter Storm, Northeast Johnson County
- When
- September 10, 9:30 PM MST to September 11, 2:45 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
There were widespread reports of 7 to 10 inches of snow throughout Buffalo. The snow fell on trees with full foliage, resulting in many downed limbs and scattered power outages throughout Buffalo.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
- Winter Storm in Wyoming, September 10 to 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534500, 534498, 539650, 534501.